R Dutta, S Dube, L Mishra, A Singh
ascorbic acid, exchange transfusion, methemoglobin, methylene blue, nitrobenzene poisoning
R Dutta, S Dube, L Mishra, A Singh. Acute Methemoglobinemia. The Internet Journal of Emergency and Intensive Care Medicine. 2007 Volume 11 Number 1.
A young newly married couple was presented to us in cyanosis following ingestion of a poisonous substance which had nitrobenzene in it. Initially on examination they were conscious and hemodynamically stable but, later on became unconscious with altered respiratory pattern, hypotension which was resistant to inotropic agents with deranged renal function. Exchange transfusion was attempted but could not avoid the fatality.
A young couple presented to us in altered sensorium after ingestion of an unknown substance 48 hours back. They initially had nausea and multiple episodes of vomiting, and after 24 hours they became drowsy and respiratory rate increased. On presentation, both of them had central cyanosis, respiratory rates were between 25-30/min, pupils were normal size reacting to light, with an almond like odor in their breaths and were hemodynamically stable. Analysis of the ingested substance revealed Nitrobenzene in it. Further examination of the blood sample on a filter paper was done, and it appeared dark brown in color, thereby a diagnosis of acute methemoglobinemia was made.
Arterial blood gas analysis of both the patients were carried out which showed nearly similar values suggestive of compensated metabolic acidosis (Table 1).
Immediately, gastric lavage of both the patients was done and ascorbic acid 500mg was administered through the Ryle's tube in both patients. Oxygen was provided through a venti-mask at a fresh gas flow rate of 15l/min (50% FiO2) and oxygen saturation was monitored through pulse oximeter which showed a value of 85% in both the patients. Complete blood counts, hemoglobin levels, serum electrolytes, urea, creatinine, blood glucose levels, chest X-rays, central venous pressure and urine outputs were within normal limits for both the patients. Due to non-availability methylene blue could not be given.
On day two of the admission, both the patients were still drowsy with an increased respiration rate. Their blood gas analysis, urine output, CVP and serum creatinine levels showed an increasing compensated metabolic acidosis (Table 2). As methylene blue could not be given, exchange transfusion was planned and carried out for both the patients in which 500ml of blood was removed in a single aliquot followed by infusion of 500ml of reconstituted blood and this step was repeated for five times in both the patients.
On Day 3, Patient1 became unconscious and started having labored breathing following which she was intubated and put on synchronized intermittent mechanical ventilation (SIMV). Six hours later, Patient 2 also started having labored breathing and became unconscious and was also put on a ventilator with SIMV mode. Following intubation both the patients developed hypotension (mean arterial blood pressure Patient 1- 60mm Hg and Patient 2-56mm Hg) and inotropic support in form of dopamine @ 10µg/kg/min was started and later norepinephrine @ 2-5µg/min was added. Serum electrolytes, Central Venous Pressure (CVP) and blood glucoses were within normal limit, though their blood gas parameters still showed metabolic acidosis, urine outputs got decreased, and serum creatinine values also got increased (Table 3).
On Day 4, hypotension still continued despite inotropic and vasopressor support in form of dopamine and norepinephrine. Their blood gas parameters showed a further increase in acidosis, urine outputs further decreased, and CVP and serum creatinine values remained nearly the same (Table 4).
Later in the day, Patient 1 developed sudden cardiac arrest from which she could not be revived. Three hours later, Patient 2 also went into cardiac arrest from which he could not be revived.
Nitrobenzene is a pale yellow oily liquid with an odor of bitter almonds and is commonly used in synthesis of various dyes1. It commonly manifests as chronic intoxication, an occupational hazard and induces methemoglobinemia2. Various frequently used chemicals and drugs can accelerate the formation of methemoglobin—for example, antimalarials (chloroquine, primaquine), nitrites or nitrates, inhaled nitric oxide, local anaesthetic (benzocaine), nitroprusside, sulfonamides, acetanilide, flutamide, metoclopramide, phenacetin, phenytoin, probenecid, chlorates, and phenazopyridine hydrochloride3. Methemoglobin is an altered state of hemoglobin in which the ferrous irons of the heme molecule are oxidized to the ferric state rendering it unavailable for oxygen binding resulting in a functional anemia. Once formed, methemoglobin can be reduced enzymatically via either an Adenine dinucleotide (NADH)-dependent reaction catalyzed by cytochrome b5 reductase or an alternative pathway utilizing the nicotine adenine dinucleotide phosphate (NADPH)-dependent methemoglobin reductase system4. Acute intoxication is usually asymptomatic up to level of 10-15% of methemoglobinemia and present only with cyanosis. Beyond 20%, headache, dyspnea, chest pain, tachypnea and tachycardia develop. At 40-50%, confusion, lethargy and metabolic acidosis occur leading to coma, seizures, bradycardia, ventricular dysrythmia and hypertension. Fractions around 70% are fatal. Anemic patients and those with G6PD enzyme deficiency suffer more severe symptoms. The other effects include hepatosplenomegaly, altered liver functions and Heinz body hemolytic anemia 5, 6.
Bedside detection of Methemoglobin can be made easily by observing for color change after placing few drops of blood on white filter paper where deoxyhemoglobin brighten and methemoglobin holds color7. Pulse oximetry is inaccurate in monitoring oxygen saturation in the presence of methemoglobin and multiple-wavelength co-oximetry is imperative in establishing the diagnosis. Intravenous methylene blue is the treatment of choice for symptomatic patients. Response is usually immediate and the dose may be repeated within an hour, however this is usually unnecessary. A patient with acute intoxication ascorbic acid does has not have much of a role because it induces a slower rate of conversion. Exchange transfusion or hyperbaric oxygen is reserved only for those patients who have methemoglobin level>50% or those who do not respond to standard treatment. Exchange transfusion is more widely and rapidly available compared to hyperbaric oxygen. Exchange transfusion involves replacement of the patient's red cells with donor cells and has been used in the treatment of various hemoglobinopathies4.
Delayed release of nitrobenzene from stores in the adipose tissue and gastrointestinal tract is commonly seen after severe poisoning leading to a secondary deterioration usually associated with high mortality6.
Acute Methemoglobinemia is usually associated with high mortality and an early aggressive management of poisoning should be attempted. Intravenous methylene blue is the treatment of choice, while exchange transfusion and hyperbaric oxygen therapy is usually reserved for those who present with severe symptoms or are resistant to standard treatment.
firstname.lastname@example.org Phone Number: +919415445286 Junior Resident Department of Anesthesiology Institute of Medical Sciences Banaras Hindu University Varanasi-221001